Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 66, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 3, 2004, 7:15 PM MST for Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2004, 7:15 PM MST (02:15 UTC)
- Expired
- Sep 3, 2004, 8:00 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 38 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 040216
SVRPSR
AZC021-040300-
/X.NEW.KPSR.SV.W.0005.040904T0215Z-040904T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST FRI SEP 3 2004
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...SUPERIOR...FLORENCE JUNCTION
* UNTIL 800 PM MST
* AT 715 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SUPERIOR...AND MOVING NORTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN
VALLEY AND KINGS RANCH.
LAT...LON 3320 11133 3314 11115 3325 11097 3347 11108
3346 11155 3330 11142
$$
DGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:07 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Sep 3, 3:07 PM MST, 4 hours 8 minutes before
AZZ020>028-CAZ030>033-040545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 307 PM MST FRI SEP 3 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE REGION TONIGHT AND THIS WEEKEND FOR A CHANGE IN WEATHER CONDITIONS. MOISTURE IS EXPECTED TO MOVE NORTHWARD INTO THE AREA...AND COMBINED WITH THE STRONG WEATHER SYSTEM...WILL LEAD TO A THREAT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SUNDAY...ALONG WITH BREEZY TO WINDY CONDITIONS AND COOLER TEMPERATURES. THE TROUGH OF LOW PRESSURE WILL MOVE EAST OF ARIZONA BY LATE SUNDAY...FOR WARMER AND DRIER CONDITIONS THE FIRST HALF OF NEXT WEEK. && .DISCUSSION... SAT IMAGERY THIS AFTERNOON SHOWS MOSTLY CLEAR SKIES OVER SOUTHEAST CALIFORNIA...AND PARTLY SUNNY SKIES OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA. MOISTURE FROM HURRICANE HOWARD WILL CONTINUE TO MOVE ACROSS NORTHERN MEXICO AND INTO ARIZONA AND NEW MEXICO OVER THE NEW 24-36 HOURS. WERE ALREADY SEEING A SIGNIFICANT INCREASE IN LOW LEVEL MOISTURE WITH DEW POINTS ACROSS THE DESERTS IN THE MID TO UPPER 50S (UP ABOUT 8-10 DEG FROM THIS TIME YESTERDAY). PWATER ON THE PSR 18Z SOUNDING WAS 1.21 INCHES...UP FROM 0.95 INCHES YESTERDAY. MEANWHILE...AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE IN THE WESTERLIES IS CONTINUING TO WORK ITS WAY INTO THE PICTURE. THE DYNAMICS WITH THIS SYSTEM ARE QUITE IMPRESSIVE...WITH A MAJOR VORT MAX EXPECTED TO ROTATE THROUGH ARIZONA SOME TIME TONIGHT INTO SATURDAY. FURTHERMORE...A MODIFIED 18Z SOUNDING WITH MIXING RATIO OF 10.4 G/KG AND A SURFACE HIGH AROUND 100 YIELDS ABOUT 1200 J/KG OF CAPE--PRETTY IMPRESSIVE SO...THERE REALLY ARE A LOT OF FACTORS WORKING IN FAVOR OF SHOWERS AND T-STORMS IN THE VALLEY THIS EVENING AND SAT. THE ONLY REAL NEGATIVE IS THE STEERING FLOW...WHICH IS OUT OF THE SOUTHWEST. HOWEVER...STORMS THIS EVENING WILL BE SYNOPTICALLY DRIVEN...AND WE DONT REALLY NEED THE OUTFLOW FROM HIGHER TERRAIN STORMS TO THE NORTH AND EAST (LIKE WE TYPICALLY DO DURING THE SUMMER CONVECTIVE SEASON) TO GET THINGS GOING. SO WHAT DOES ALL THIS MEAN? BOTTOM LINE...CENTRAL ARIZONA IS SITTING BETWEEN MOIST SUBTROPICAL AIR TO THE SOUTHEAST AND A STRONG WEATHER SYSTEM TO THE NORTHWEST. DEPENDING ON HOW FAR NORTH AND JUST HOW MUCH MOISTURE WORKS ITS WAY INTO THE VALLEY...WE COULD GET A PRETTY DECENT ROUND OF SHOWERS AND THUNDERSTORMS... MAINLY AFTER MIDNIGHT AND LASTING THROUGH THE MORNING HOURS. THAT SAID...HAVE BUMPED POPS ACROSS MARICOPA AND PINAL COUNTIES EASTWARD TO CHANCE CATEGORY AFTER MIDNIGHT..AND LASTING THROUGH 18Z SAT...WITH A SLIGHT CHANCE IN THE AFTERNOON/EVENING. AS FOR SOUTHEAST CALIFORNIA AND FAR WESTERN ARIZONA...STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST AND SAND WILL BE THE MAIN THREAT ...AS THE MOISTURE BOUNDARY STAYS TO THE SOUTHEAST OF THAT AREA. HOWEVER...THE ENTIRE CWA WILL EXPERIENCE COOLER TEMPS SAT/SUN...AND PHX WILL LIKELY STAY BELOW 100 DEG. BY LATE SUNDAY...THE TROUGH IS OVER NEW MEXICO...WITH LINGERING MOISTURE OVER THE SOUTH-CENTRAL DESERTS...AND ESPECIALLY OVER THE HIGHER TERRAIN EAST OF PHX FOR A DAILY THREAD OF SHOWERS AND TSTORMS THROUGH THE MID PART OF NEXT WEEK. TEMPS WILL SLOWLY RAISE BEGINNING EARLY NEXT WEEK...AND SHOULD BACK OVER THE CENTURY MARK BY MONDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && 22
Hazardous weather outlook, Sep 3, 3:50 PM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 350 PM MST FRI SEP 3 2004 AZZ022>024-027-028-041300- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 350 PM MST FRI SEP 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA. .DAY ONE...TODAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...INCREASING AFTER MIDNIGHT. STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY...WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY. AZZ020-021-025-026-CAZ030>033-041300- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 350 PM MST FRI SEP 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 3, 5:59 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
559 PM MST FRI SEP 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MESA 33.42N 111.74W
09/03/2004 MARICOPA AZ TRAINED SPOTTER
POWER LINES DOWN AT COUNTRY CLUB AND BROWN WITH
WIDESPREAD POWER OUTAGES. AWNING BLOWN OFF BUILDING AND
PENETRATED ANOTHER BUILDING.
&&
SIPPLEThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Sep 3, 6:22 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 53 min |
| Sep 3, 6:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Sep 3, 7:42 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.